Hail, Benton
- When
- May 6, 12:38 PM CST
- Where
- Benton County, 2.34 mi SSW of Mora
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.489, -93.237
and flash flooding across western Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Slow moving marginally severe thuderstorms produced large hail...damaging winds...and flash flooding across western Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 11:45 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 PM CDT SUN MAY 6 2007 .DISCUSSION... THE BROKEN RECORD CONTINUES AS A LONG WAVE TROUGH REMAINS OVER THE WESTERN UNITED STATES WITH A STRONG RIDGE PLANTED OVER THE CENTRAL UNITED STATES. FORECAST PROBLEM OF THE DAY CONTINUES TO BE ON IF AND WHEN THIS TROUGH WILL PROGRESS TOWARDS THE OZARKS...WHICH WILL HAVE SIGNIFICANT IMPACTS ON THE POTENTIAL FOR CONVECTION. LATEST LONG WAVE CHARTS AND FORECASTS CONTINUE TO KEEP A POSITIVE ANOMALY OVER THE MIDDLE MISSISSIPPI VALLEY...WITH NEGATIVE ANOMALIES ALONG OR OFF THE WEST COAST. GIVEN THIS SCENARIO...SEE NO REASON FOR LOWER HEIGHTS TO EJECT THROUGH THE PLAINS AS STRONG AND QUICKLY AS SOME MODELS ADVERTISE. THE MORE FAVORED TRACK FOR ANY SYNOPTIC SCALE UPPER LEVEL WAVES WOULD BE NORTHEAST TOWARDS THE DAKOTAS. MODELS ARE REALLY STRUGGLING WITH THIS PATTERN FROM THE HEMISPHERIC SCALE ON DOWN TO THE MESOSCALE IN SOME CASES. CONVECTIVE FEEDBACK IN THE GFS AND WRF MAKE THEM ALMOST UNUSABLE BELOW THE SYNOPTIC SCALE. THE BEST PERFORMER TO THIS POINT SEEMS TO BE THE RAW WRF...AT LEAST FROM A QPF STANDPOINT. TODAY AND TONIGHT...A COUPLE OF FEATURES TO KEEP AN EYE ON. THE FIRST ONE WILL BE A LOW LEVEL JET STREAKING NORTHWARD OVER EASTERN KANSAS. NOT OUT OF THE QUESTION TO GET AN ELEVATED MORNING STORM OVER THE FAR WESTERN ZONES. SECOND FEATURE TO WATCH WILL BE A SURFACE BOUNDARY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. WEAK CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH TO GET SOMETHING GOING BY THIS AFTERNOON. THE CAP SHOULD BE FAIRLY WEAK AS MOST AREAS APPROACH CONVECTIVE TEMPERATURES. SECONDARY CAP THAT WAS PRESENT ON THE 00Z KSGF RAOB SHOULD NOT BE MUCH OF A FACTOR BY THIS AFTERNOON. NOT ALL THAT EXCITED ABOUT A SEVERE THREAT. A MODERATELY UNSTABLE ATMOSPHERE IS EXPECTED OVER MOST OF THE OZARKS. BULK WIND SHEAR WILL BE ON THE LOW SIDE...ESPECIALLY OUT EAST. WOULD THEREFORE EXPECT ANY STORMS OUT THERE TO BE OF THE PULSE VARIETY. SHEAR WILL BE A BIT BETTER OVER SOUTHEAST KANSAS AND WESTERN MISSOURI...WITH 0-6KM BULK VALUES OF 30-35 KNOTS. THIS WOULD SUPPORT SOME STORM ORGANIZATION AND A MARGINAL SEVERE HAIL AND WIND THREAT. WITH MORE CLOUD COVER EXPECTED TODAY ALONG WITH 925/850MB TEMPERATURES A TOUCH COOLER...HAVE TRIMMED EXPECTED HIGHS BACK A DEGREE OR TWO FROM SATURDAY. LOOKS LIKE ANOTHER BREEZY DAY AS PRESSURE GRADIENTS CONTINUE TO SUPPORT A BRISK SOUTHEAST WIND. ANY STORMS THAT DO DEVELOP THIS AFTERNOON WILL QUICKLY DIMINISH THIS EVENING WITH DIURNAL COOLING. MAY SEE A STORM OR TWO OVER THE FAR WESTERN ZONES LATE TONIGHT AS THE LOW LEVEL JET GETS GOING ONCE AGAIN. MONDAY THROUGH SATURDAY...SEE LITTLE CHANGE IN THE PATTERN THROUGH TUESDAY AS THE CENTRAL UNITED STATES RIDGE HOLDS STRONG. BESIDES THE LOW LEVEL JET...SEE NO REAL LARGER SCALE FEATURES TO HELP TRIGGER CONVECTION. THIS IS NOT TO SAY THAT SOME KIND OF SMALLER SCALE FEATURE WILL NOT KICK UP A STORM. WILL THEREFORE KEEP CHANCE POPS GOING OVER THE WESTERN ZONES TAPERING BACK TO SLIGHT CHANCE OVER THE EAST. BY MID TO LATE WEEK...MAY FINALLY SEE A MAIN CHUNK OF THE ENERGY OVER THE WESTERN UNITED STATES PULL OFF TO THE NORTHEAST. HAVE THEREFORE MAINTAINED CHANCE POPS THROUGH AT LEAST MIDWEEK. WITH A SLOWER SOLUTION PREFERRED...MAY NEED TO EXTEND CHANCE POPS BACK TOWARDS THE END OF THE WEEK. AGAIN KEPT TEMPERATURES ON THE WARM SIDE WITH THE RIDGE HOLDING STRONG...ALTHOUGH CLOUDS AND PRECIPITATION WILL HAVE THEIR EFFECTS. SCHAUMANN && .AVIATION... FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH 00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT. THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH 20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES NORTHWARD. JLT && SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 6 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 101 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS SOME OF WHICH MAY BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH EARLY THIS EVENING... AND WILL CONTINUE TO BE POSSIBLE TONIGHT WEST OF AN OSCEOLA TO CASSVILLE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF A WARSAW TO AVA LINE THIS AFTERNOON AND EARLY THIS EVENING. DISCUSSION: THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS EASTERN KANSAS BY NOON AND MOVE INTO WESTERN MISSOURI THROUGH THE AFTERNOON. WIND SHEAR MAY BE SUFFICIENT FOR A SEVERE STORMS FROM NOON INTO EARLY THIS EVENING WEST OF A WARSAW TO AVA LINE. ISOLATED TORNADOES...HAIL TO THE SIZE OF WALNUTS AND WIND GUSTS TO 60 MPH ARE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND TORNADO WATCH 243 IS IN EFFECT THROUGH 6 PM THIS EVENING. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS ACROSS WESTERN MISSOURI WEST OF A LINE FROM WARSAW TO AVA. THUNDERSTORMS ACROSS THE REST OF THE MISSOURI OZARKS MAY PRODUCE HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. MOST OF THE THUNDERSTORM ACTIVITY WILL QUICKLY DIMINISH THIS EVENING. A FEW THUNDERSTORMS WILL STILL BE POSSIBLE LATE TONIGHT OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK. STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND WEST OF A LINE FROM WARSAW TO AVA BY 3 PM THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1240 PM CDT SUN MAY 6 2007 MOZ055-061845- BENTON- 1240 PM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 145 PM CDT... AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WESTERN BENTON COUNTY...AND MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE... NEAR LINCOLN BY 100 PM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. CRAMER
The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
11 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Numerous areas of Vernon County experienced flash flooding from excessive rainfall. Highway 54 approximately one mile east of Deerfield was flooded.
Severe thunderstorm wind gusts damaged the roof of a frame home.
Severe thunderstorm wind gusts damaged three barns in northwest St. Clair County. Most of the damage was roof damage while some tin siding was stripped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31057, 31058, 31059, 31060, 31061, 31062, 31063, 31056, 31064, 31068, 31065, 31069, 31070, 31066, 31067.